Nebraska, 2009Heavy Snow in Nebraska, February 27, 2009
February 27, 2009 · NWS LBF · 4 events in 4 counties and zones
A strong upper level system dropped southeast from Western South Dakota into north central Nebraska on February 27th, 2009. Heavy snow with amounts of 4 to 8 inches with locally 12 inches occurred across portions of Cherry, Keya Paha, and Boyd County.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level system dropped southeast from Western South Dakota into north central Nebraska on February 27th, 2009. Heavy snow with amounts of 4 to 8 inches with locally 12 inches occurred across portions of Cherry, Keya Paha, and Boyd County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Feb 27, 3:05 AM CST, 2 hours 55 minutes earlier.
Area forecast discussion, Feb 27, 3:05 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 AM CST FRI FEB 27 2009
.DISCUSSION...
MODELS AS FAR BACK AS 4 DAYS AGO HAVE HINTED THIS CLOSED CIRCULATION
DROPPING THROUGH THE REGION AND NOW WATER VAPOR HAS THIS FEATURE
JUST EMERGING FROM NORTHERN ROCKIES. CONVECTIVE NATURE TO RETURNS
ACROSS WESTERN NEB AS INITIAL ENERGY ROTATING AHEAD OF THE MAIN LOW
IS MOVING THROUGH. THIS AREA IS ALSO ON LEADING EDGE OF COLD AIR
DOME WITH SFC ANALYSIS SHOWING ARCTIC FRONT HUNG UP ACROSS HIGH
PLAINS. SOME INDICATION OF NEG EPV ALSO ACROSS WESTERN NEB AS WELL.
SOME REPORTS OF LIGHT SNOW IN OBS TO THE WEST BUT LOOKING AT 00Z LBF
RAOB LOTS OF DRY ALOFT AND MUCH OF PCPN IS FALLING ALOFT AND
EVENTUALLY WILL SATURATED FROM TOP DOWN ENOUGH TO GET PCPN TO
GROUND. 00Z GFS/NAM BOTH HINTED AT FRONTO BAND IN UPSTREAM TROF
AHEAD OF MAIN UPPER LOW WHICH PLACES THIS ACROSS SO PANHANDLE INTO
SOUTHWEST/WEST CENTRAL NEB. HAVE INCREASED POPS IN THIS AREA AND
LOOKING AT BUFKIT SOUNDING SNOW PRODUCTION COULD BE QUITE FAVORABLE
WITH ELONGATED ISOTHERMAL LAYER BELOW SATURATED DENDRITIC LAYER
ALONG WITH SHEARED LLVL PROFILE. OTHER AREA OF CONCERN WILL BE THE
MAIN AREA OF SNOWFALL ACROSS CENTRAL/NCENTRAL NEBRASKA BY LATE
MORNING AND LASTING WELL INTO THE LATE EVENING HOURS. THETA SFCS
SHOWNING STRONG UP GLIDE WITH NOSE OF MOISTURE FLUX POINTED AT NORTH
CENTRAL ZONES. WITH DEEP COLD AIR IN PLACE THERE ARE TWO DENDRITIC
ZONES AND DEEP THICKNESS LAYER FOR DENDRITIC RESIDENCE TIME. CROSS
SECTIONS ALSO INDICATE SOME NEG EPV MESHED IN FAVORABLE THETA E
PROFILE AND OVERALL DEEP AGEO LIFT. SNOW BECOMING MORE ORGANIZED
OVER SOUTWHEST SDAKT AND THIS SHOULD BE THE AREA THAT DROPS
SOUTHEAST WARD THROUGH THE DAY. EXPECT FAIRLY HIGH SNOW/WATER RATIOS
AND THIS HAS LEAD TO SNOW TOTALS OF 3 TO 5 INCHES OVER 4 COUNTIES IN
FAR NORTHEAST. GOOD COLLAB BETWEEN OFFICES AND HAVE PLACED THIS IN
ADV...THOUGH THIS VERY WELL COULD BE EXPANDED WESTWARD LATER THIS
AFTERNOON DEPENDING ON TRENDS. MOISTURE WRAPPING ON BACK SIDE OF LOW
IS IN FAVORABLE DENDRITIC ZONE AND ISENTROPIC UPGLIDE PRESENT SO
KEPT SMALL PCPN CHANCE IN WEST AFTER MIDNIGHT WITH -12 TO -18
THICKNESS ALSO INCREASING. BEYOND THIS SYTEM DRY AND A WARMING TREND
WILL BEGIN. TEMPERATURES WILL BE PROBLEMATIC THOUGH FOR AT LEAST
NEXT SEVERAL DAYS WITH SNOW COVER...AND RECYCLED COLD AIR. THIS MOST
EVIDENT ON SUNDAY IN ISC ATTM BUT EVEN SOUTH FLOW WILL NOT ALLOW
FULL MIXING AS SEEN LAST WEEK.
&&
.AVIATION...
MVFR CIGS WILL PERSIST AT KVTN THROUGH THE 06Z TAF CYCLE. AN UPPER
LEVEL SYSTEM WILL BRING PERIODS OF LIGHT SNOW TO KVTN FROM 12Z
THROUGH 00Z/28TH DURING WHICH TIME MVFR VSBYS OF 1-3 SM WILL ALSO
PREVAIL. AT KLBF...VFR CIGS AND VSBY SHOULD PREVAIL TIL 15Z.
THEREAFTER...MVFR CIGS SHOULD DEVELOP WITH -SN TO MOVE IN NEAR 18Z
AND PERSIST TIL 00Z/28TH WITH MVFR VSBYS 1-3 SM AT TIMES.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY FOR
SNOWFALL ACROSS BOYD...HOLT...GARFIELD AND WHEELER COUNTIES FROM
NOON CST TODAY UNTIL MIDNIGHT TONIGHT.
&&
13/KAR
Hazardous weather outlook, Feb 27, 4:54 AM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
454 AM CST FRI FEB 27 2009
NEZ004>010-022>029-035>038-056>059-069>071-094-281145-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
454 AM CST FRI FEB 27 2009 /354 AM MST FRI FEB 27 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TODAY AND TONIGHT.
SURFACE HIGH PRESSURE CENTERED OVER THE NORTHERN PLAINS WILL
CYCLE MUCH COLDER ARCTIC AIR ACROSS NEBRASKA FOR WELL BELOW NORMAL
TEMPERATURES TODAY.
AN UPPER LEVEL SYSTEM WILL DROP SOUTHEAST AND BRING ACCUMULATING
SNOW TO CENTRAL AND NORTH CENTRAL NEBRASKA. SNOWFALL AMOUNTS FROM
2 TO 5 INCHES ARE LIKELY FOR AREAS EAST OF A LINE FROM VALENTINE
THROUGH BROKEN BOW. THE HEAVIEST SNOW ACCUMULATIONS OF 3 TO 5
INCHES ARE EXPECTED A BIT FURTHER EAST ACROSS BOYD...HOLT...
GARFIELD AND WHEELER COUNTY WHERE A WINTER WEATHER ADVISORY IS IN
EFFECT THIS AFTERNOON AND EVENING. FURTHER SOUTHWEST...LIGHTER
SNOWFALL AMOUNTS RANGING FROM A DUSTING UP TO 2 INCHES ARE
POSSIBLE. ALTHOUGH WINDS WILL BE RATHER LIGHT AT 10 TO 15
MPH...SNOW MAY BECOME MODERATE TO AT TIMES HEAVY FROM LATE THIS
MORNING THROUGH THIS AFTERNOON...REDUCING VISIBILITIES
SIGNIFICANTLY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF SNOWFALL THROUGH THIS EVENING RELAYED TO THE
NATIONAL WEATHER SERVICE WOULD BE APPRECIATED.
&&
THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)
KAR
Heavy Snow, Eastern Cherry
- When
- February 27, 6:00 AM CST to 4:00 PM CST
- Where
- Eastern Cherry forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
Heavy snow with amounts of 4 to 8 inches occurred across eastern Cherry county during the morning and early afternoon hours on February 27th, 2009. A cooperative observer at Valentine reported 8 inches of snowfall.
Heavy Snow, Keya Paha
- When
- February 27, 6:00 AM CST to 4:00 PM CST
- Where
- Keya Paha forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.879, -99.712 (the zone’s center; the record gives no point)
Heavy snow with amounts of 6 to 8 inches occurred across Keya Paha county during the morning and afternoon hours on February 27th, 2009. A cooperative observer at Springview reported 8 inches of snowfall.
Heavy Snow, Western Cherry
- When
- February 27, 5:00 AM MST to 3:00 PM MST
- Where
- Western Cherry forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
Heavy snow with amounts of 4 to 8 inches and locally 12 inches occurred across portions of western Cherry county during the morning and early afternoon hours on February 27th, 2009. A cooperative observer at Kilgore reported 12 inches of snowfall.
Heavy Snow, Boyd
- When
- February 27, 6:00 AM CST to 4:00 PM CST
- Where
- Boyd forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.900, -98.766 (the zone’s center; the record gives no point)
Heavy snow with amounts around 6 inches occurred across Boyd county during the morning and afternoon hours on February 27th, 2009. A cooperative observer at Butte reported 6 inches of snowfall.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, February 27, 20093 deaths · 1 event
- Tornadoes and Flash Flooding in Alabama, February 27 to 28, 20093 injured · $1.2 million · EF2 · 30 events
- Tornado and Flash Flooding in Mississippi, February 27 to 28, 2009$2.3 million · EF0 · 37 events
- Damaging Winds in Kentucky, February 27, 20092 injured · $300,000 · 78 kt wind · 3 events
- Damaging Winds and Strong Wind in Kentucky, February 27, 2009$29,000 · 52 kt wind · 17 events
- Hail and Damaging Winds in Tennessee, February 27, 2009$37,000 · 1 in hail · 3 events
- Strong Wind in Colorado, February 27, 20091 injured · $20,000 · 1 event
- Damaging Winds in Kentucky, February 27, 200961 kt wind · 11 events
- High Wind in New Mexico, February 27, 200956 kt wind · 6 events
- Strong Wind in New Jersey, February 27, 2009$9,000 · 5 events
- Hail in Arkansas, February 27, 2009$10,000 · 1.75 in hail · 5 events
- Heavy Snow in South Dakota, February 27, 20094 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150367, 150368, 150369, 150371.